You hear a ringing in your ears when you get up in the morning. They were okay yesterday so that’s odd. So now you’re asking yourself what the cause might be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did have a headache yesterday, and you did take some aspirin before bed.
Might the aspirin be the cause?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medicines can produce tinnitus symptoms. Could aspirin be one of those medications? And if so, should you stop using it?
Tinnitus And Medication – What’s The Link?
The enduring rumor has connected tinnitus symptoms with countless medications. But those rumors aren’t exactly what you’d call well-founded.
It’s widely believed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The truth is that there are a few types of medications that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:
- Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
- The condition of tinnitus is fairly common. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Enough individuals will start taking medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- It can be stressful to start using a new medicine. Or more frequently, it’s the underlying condition that you’re taking the medication to treat that causes stress. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being produced by the medicine. The whole experience is stressful enough to cause this type of confusion.
What Medications Are Connected to Tinnitus
There is a scientifically established link between tinnitus and a few medicines.
The Link Between Strong Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are typically only used in extreme situations and are known as aminoglycosides. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.
Medication For High Blood Pressure
Diuretics are often prescribed for individuals who have hypertension (high blood pressure). When the dosage is considerably higher than normal, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin might have been what brought about your tinnitus. But the thing is: Dosage is once again extremely important. Normally, high dosages are the significant issue. The doses you take for a headache or to ward off heart disease aren’t normally large enough to trigger tinnitus. The good news is, in most cases, when you quit taking the big doses of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
Tinnitus may be able to be caused by a couple of other uncommon medicines. And the interaction between some combinations of medicines can also create symptoms. That’s why your best course of action is going to be talking about any medication worries you may have with your doctor or pharmacist.
That said, if you start to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.